Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 271, NWS Atlanta, GA

August 18, 20244 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 18, 2024, 8:17 PM EDT for 4 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2024, 8:17 PM EDT (00:17 UTC)
Expired
Aug 18, 2024, 9:00 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emanuel County, GA, Montgomery County, GA, Toombs County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:10 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS52 KFFC 190017
SVRFFC
GAC107-209-279-283-190100-
/O.NEW.KFFC.SV.W.0271.240819T0017Z-240819T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
817 PM EDT Sun Aug 18 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Toombs County in southeastern Georgia...
  South central Emanuel County in east central Georgia...
  Southeastern Treutlen County in east central Georgia...
  Northeastern Montgomery County in central Georgia...

* Until 900 PM EDT.

* At 816 PM EDT, a severe thunderstorm was located over Normantown,
  or near Lyons, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Vidalia, Stillmore, Oak Park, Zaidee, and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3235 8225 3235 8224 3228 8223 3224 8221
      3223 8221 3221 8220 3218 8231 3224 8243
      3240 8257 3245 8234 3244 8219 3243 8219
TIME...MOT...LOC 0016Z 310DEG 27KT 3230 8236 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
800 
WWUS52 KFFC 190041
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
841 PM EDT Sun Aug 18 2024

GAC283-190050-
/O.CAN.KFFC.SV.W.0271.000000T0000Z-240819T0100Z/
Treutlen GA-
841 PM EDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREUTLEN COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
central, southeastern and east central Georgia.

&&

LAT...LON 3218 8231 3224 8243 3233 8251 3234 8251
      3234 8250 3235 8224 3228 8223 3224 8221
      3223 8221 3221 8220
TIME...MOT...LOC 0040Z 310DEG 27KT 3218 8219 

$$

GAC107-209-279-190100-
/O.CON.KFFC.SV.W.0271.000000T0000Z-240819T0100Z/
Toombs GA-Emanuel GA-Montgomery GA-
841 PM EDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN TOOMBS...SOUTH CENTRAL EMANUEL AND NORTHEASTERN
MONTGOMERY COUNTIES...

At 840 PM EDT, a severe thunderstorm was located over Ohoopee, or 7
miles northwest of Reidsville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lyons, Vidalia, Oak Park, and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 8231 3224 8243 3233 8251 3234 8251
      3234 8250 3235 8224 3228 8223 3224 8221
      3223 8221 3221 8220
TIME...MOT...LOC 0040Z 310DEG 27KT 3218 8219 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:41 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 18, 7:41 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
741 PM EDT Sun Aug 18 2024

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 236 PM EDT Sun Aug 18 2024

Storms are already beginning to fire in north Georgia but are
generally staying below severe limits. The low clouds this morning
hanging on until 11am generally limited the amount of time that area
was allowed any deferential heating. The slight risk from SPC has
been expanded northward slightly but still well south of I-20. The
main risk still exists within this slight risk along the residual
boundary from the outflow last night. This is where parameters are
overall better for a strong to damaging wind threat. The lapse rates
are marginal at best so will likely not see a severe hail threat out
of these storms today. Winds will generally gust to around 20mph
today out of the west as temps rise into the low to mid 90s over
much of the area.

The front currently approaching north GA is expected to move
southward overnight into tomorrow morning which will result in an
overall pleasant day tomorrow with highs in the mid 80s to low 90s
and dewpoints in the 60s. The dry air behind the front will also
lead to a rain free day tomorrow so enjoy it if you can!

Hernandez

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 236 PM EDT Sun Aug 18 2024

No significant forecast concerns or weather impacts expected in
the long term period.

Mostly dry and slightly cooler weather pattern anticipated as
high amplitude upper ridge over the western CONUS and similar high
amplitude trough over the east, centered about 300 miles east of
the state, remains nearly stationary through Thursday with strong
NNW flow in the region. Shortwave traveling south in NNWly flow
over the Midwest on Thursday should help push longwave trough back
to the west and increase moisture into the area.

After this, still seeing ensemble consensus for upper low to slip
south into the northeast Gulf and travel WSW. Big system in the
NWUS also expected to kick upper ridge east into the Midwest so
warming temps and a bit more diurnal convection expected
continuing into the weekend. Can't rule out extreme heat here by
early next week if this pattern evolves as predicted with large
upper ridge moving into the OH and TN valleys. Low predictability
that far out even with good model consensus, so will do our best
to keep that thing away.

SNELSON

&&

.AVIATION...
(00Z TAFS)
Issued at 740 PM EDT Sun Aug 18 2024

TSRA has moves south of ATL and conditions are expected to improve
rapidly. Westerly winds are expected to become NW in the next few
hours where they'll stay though the TAF cycle. Winds will be NW at
less than 8kts.

//ATL Confidence...00Z Update...

High on all elements

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  90  67  88 /   0   0   0   0
Atlanta         69  89  67  88 /  10   0   0   0
Blairsville     61  80  57  80 /   0  10   0   0
Cartersville    66  88  63  86 /   0   0   0   0
Columbus        71  93  69  92 /  40   0   0   0
Gainesville     67  88  66  87 /   0   0   0   0
Macon           69  91  69  90 /  30   0   0   0
Rome            68  87  64  85 /   0   0   0   0
Peachtree City  67  88  66  88 /  10   0   0   0
Vidalia         72  92  71  90 /  40   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....SNELSON
AVIATION...Vaughn
Hazardous weather outlook, Aug 18, 5:32 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
532 PM EDT Sun Aug 18 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
532 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A severe thunderstorm watch is in effect along and south of I-20.
They are expected to form a line of storms across central Georgia
this evening and will be capable of producing damaging wind gusts
and isolated large hail in addition to frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low. Isolated
thunderstorms are possible each afternoon from Thursday through
Saturday across south central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, Aug 18, 8:11 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
811 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     1 SSW Hardwick          33.05N 83.23W
08/18/2024                   Baldwin            GA   Emergency Mngr

            A tree fell onto a gas meter in the 100
            block of Park Ave SE, causing gas to leak
            from the meter.

&&
Local storm report, Aug 18, 8:12 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
812 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Tstm Wnd Dmg     1 SSW Allenwood         33.06N 83.27W
08/18/2024                   Baldwin            GA   Emergency Mngr

            A tree fell onto a power line in the 100
            block of Allen Memorial Drive SW.

&&
Local storm report, Aug 18, 8:13 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
813 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     Tstm Wnd Gst     1 NW Perry              32.47N 83.74W
08/18/2024  M69 MPH          Houston            GA   Mesonet

            Mesonet station GA347 I-75 At Sr 7.

&&
Special weather statement, Aug 18, 8:13 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
813 PM EDT Sun Aug 18 2024

GAZ097-098-111-112-190045-
Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
813 PM EDT Sun Aug 18 2024

...Strong thunderstorms will impact portions of southern Laurens,
southwestern Treutlen, northern Wheeler and northern Montgomery
Counties through 845 PM EDT...

At 813 PM EDT, a line of strong thunderstorms was along a line
extending from near Kibbee to near Chester, and moving southeast at
50 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Soperton, Mount Vernon, Vidalia, Cadwell, Ailey, Higgston, Rentz,
Tarrytown, Lothair, Landsburg, Cedar Grove, Barnhill, Kibbee, and
Lowery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Georgia. A Severe Thunderstorm Watch also remains in effect
until 200 AM EDT for central, southeastern and east central Georgia.

&&

LAT...LON 3219 8245 3220 8293 3232 8308 3242 8314
      3240 8257 3224 8243
TIME...MOT...LOC 0013Z 306DEG 43KT 3230 8247 3237 8310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 18, 8:16 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
816 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Tstm Wnd Dmg     1 WNW Meriwether        33.16N 83.33W
08/18/2024                   Baldwin            GA   Emergency Mngr

            A tree was downed in the 200 block of Little
            Rd NW.

&&
Local storm report, Aug 18, 8:17 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
817 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Dmg     2 SSE Underwood         33.12N 83.11W
08/18/2024                   Baldwin            GA   Emergency Mngr

            A tree was downed in the 100 block of Snyder
            Rd NE.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:01 PM EDTSpecial Weather StatementFFCCrisp, Wilcox29 min
Aug 18, 8:13 PM EDTSpecial Weather StatementFFCLaurens32 min
Aug 18, 8:15 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens45 min
Aug 18, 8:25 PM EDTSpecial Weather StatementFFCWilcox35 min
Aug 18, 8:34 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Telfair, Wheeler41 min
Aug 18, 8:39 PM EDTSpecial Weather StatementFFCTelfair51 min
Aug 18, 8:43 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs32 min
Aug 18, 8:56 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wilcox32 min
Aug 18, 9:07 PM EDTSevere Thunderstorm WarningFFCMontgomery, Telfair, Wheeler38 min
Aug 18, 9:13 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs62 min
Aug 18, 9:45 PM EDTSevere Thunderstorm WarningFFCMontgomery, Wheeler15 min
Aug 18, 9:50 PM EDTSpecial Weather StatementFFCHarris25 min
Aug 18, 10:06 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.